Montana, 2013

Hail and Damaging Winds in Montana, August 5, 2013

August 5, 2013 · NWS TFX · 10 events in 4 counties and zones

C. and moved into Northwest Montana during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An upper trough extended from Central Alberta to southern B.C. and moved into Northwest Montana during the afternoon. The trough combined with instability, wind shear, lift, and moisture allowed scattered thunderstorms to develop during the afternoon and evening. The combination allowed a few of the thunderstorms to have strong gusty winds, small hail, and brief heavy rain over Central and North Central Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 5, 10:55 AM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 5, 10:55 AM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1155 AM MDT Mon Aug 5 2013

AVIATION SECTION UPDATED

.UPDATE...
Made minor updates to forecast this morning. Adjusted POPs to
include isolated showers/thunderstorms across portions of
southwest and central Montana associated with a jet core moving
into the area from the west. Have also adjusted thunderstorm
wording to include gusty winds across southwest Montana this
afternoon/evening. Wind shear at the 0-6 km level increases to
the 40-50 kt range during that time, allowing for the potential
for some of those winds to partially translate down to the
surface. Am keeping the mention of gusty winds/small hail/heavy
rain for thunderstorms across north central/central Montana.
Precipitable water values range from 0.75 to 1.00 inches there and
instability mostly ranges from 400 to 800 J/kg, but 0-6 km wind
shear is much less than in the areas farther south. Therefore,
with less upper level support, hail will likely not become large.
However, with the potential for the brief heavy rain over the
still moist areas along the Hi-Line, will be alerting decision-
makers to this potential. Otherwise, temperatures and winds seem
to be trending similarly to the going forecast.  Coulston

&&

.AVIATION...
UPDATED 1755Z.
An upper-level trough and accompanying plume of Pacific moisture
will move along the US/Can border today, sparking scattered
thunderstorms across central and southwest MT this afternoon/
evening. A weak surface cold front from this system is currently
near KCTB and should only make slow southward progress through 00Z.
There is potential for isolated stronger storms near/along the
front, mainly vcnty KCTB/KHVR, but could come as far south as KGTF
by late aftn. Main threat would be gusty outflow winds and brief
heavy rainfall. Expect VFR conditions for the most part, though
brief MVFR is possible near any stronger storms. Convective activity
will dissipate this evening with gradually decreasing cloud cover.
Waranauskas

&&

.PREV DISCUSSION...
/ISSUED 545 AM MDT Mon Aug 5 2013/
Today through Wednesday...An upper trough extended from central
Alberta to southern B.C. early this morning. This trough will
move into northwest Montana this afternoon then continue moving
southeast overnight. The trough combined with an unstable airmass
will lead to scattered thunderstorms this afternoon into this
evening. There should be enough instability and wind shear and
lift and moisture for a few of the thunderstorms to have strong
gusty winds, small hail, and brief heavy rain over the central and
northern forecast zones. Tuesday and Wednesday expect quieter
weather as an upper ridge develops over the Pacific Northwest. For
Tuesday a stable layer aloft should generally prevent any
thunderstorms from forming. The exception will be over
northcentral Montana where the airmass will still be unstable. A
weaker stable layer aloft Wednesday could lead to a little more
coverage of thunderstorms in the north. Blank

Wednesday night through Monday...A slightly unstable summer like
weather pattern will continue to reside over the region for the
second half of the work week and into next weekend. Again tonight
both the GFS/EC models differ in the exact timing/placement with
the upper level disturbances moving through the region. Thus
isolated thunderstorms look possible most days from Thursday
through Monday. However...there looks to be just enough model
support to try and keep the lower elevations drier from Wednesday
night through Thursday night...thus pops have been lowered just a
touch for many lower elevation locations. Otherwise...isolated to
scattered thunderstorms are expected across the region later this
week...through the weekend...and into early next week. In terms of
temperatures...summer like temperatures will continue through the
period...with afternoon highs near normal most days. The only
change was to lower the afternoon highs a touch for next
weekend...especially in southwest MT...as the latest forecast
models indicate afternoon highs in southwest MT should now
generally be in the upper 80s rather than near or just above 90
degrees. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  83  50  79  51 /  30  40  10  10
CTB  75  48  77  50 /  50  30  10  10
HLN  87  55  84  54 /  20  30  10  10
BZN  86  48  82  47 /  20  20  10  10
WEY  79  37  76  34 /  20  10   0   0
DLN  84  48  82  47 /  20  20  10  10
HVR  81  53  78  51 /  30  40  20  20
LWT  81  49  75  48 /  30  40  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BLANK/COULSTON
LONG TERM...BRUSDA
AVIATION...BRUSDA

weather.gov/greatfalls
Hazardous weather outlook, Aug 5, 3:16 AM MST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
416 AM MDT MON AUG 5 2013

MTZ009>014-044>051-054-061030-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
416 AM MDT MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
NORTH CENTRAL AND CENTRAL MONTANA THIS AFTERNOON AND EVENING. A
FEW OF THE THUNDERSTORMS WILL HAVE BRIEF HEAVY RAINFALL...GUSTY
WINDS TO 40 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-015-052-053-055-061030-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
416 AM MDT MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 12:17 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
117 PM MDT MON AUG 5 2013

MTZ010-044-046-052000-
EASTERN GLACIER MT-EASTERN PONDERA MT-TOOLE MT-
117 PM MDT MON AUG 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PONDERA...EASTERN GLACIER
AND SOUTHERN TOOLE COUNTIES UNTIL 200 PM MDT...

AT 116 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF CUT BANK...MOVING SOUTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   ETHRIDGE...
   SHELBY...
   LEDGER...
   DEVON...

LAT...LON 4868 11127 4839 11127 4806 11164 4846 11252
      4873 11254
TIME...MOT...LOC 1917Z 294DEG 43KT 4853 11226

HOENISCH
Local storm report, Aug 5, 1:16 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
216 PM MDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             SHELBY                  48.51N 111.86W
08/05/2013  E0.25 INCH       TOOLE              MT   LAW ENFORCEMENT

            SMALL HAIL AND BREIF HEAVY RAINFALL IN SHELBY

&&

HOENISCH
Special weather statement, Aug 5, 1:25 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
225 PM MDT MON AUG 5 2013

MTZ013-044>046-049-052130-
CHOUTEAU MT-EASTERN PONDERA MT-EASTERN TETON MT-LIBERTY MT-TOOLE MT-
225 PM MDT MON AUG 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PONDERA...EXTREME
NORTHEASTERN TETON...SOUTHEASTERN TOOLE...SOUTHERN LIBERTY AND
NORTHWESTERN CHOUTEAU COUNTIES UNTIL 330 PM MDT...

AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF SHELBY...MOVING EAST AT 25
MPH. ADDITIONAL STRONG THUNDERSTORMS WERE DEVELOPING OVER NORTHWEST
CHOUTEAU COUNTY.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   DEVON...
   GALATA...
   LOTHAIR...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4860 11078 4853 11075 4822 11075 4822 11064
      4824 11062 4785 11045 4800 11161 4823 11191
      4857 11171
TIME...MOT...LOC 2023Z 286DEG 23KT 4836 11163
Special weather statement, Aug 5, 1:36 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
236 PM MDT MON AUG 5 2013

MTZ011-052115-
HILL MT-
236 PM MDT MON AUG 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HILL COUNTY UNTIL 315 PM
MDT...

AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES EAST OF GILDFORD...OR 15 MILES WEST OF
HAVRE...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   HAVRE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4866 10952 4840 10960 4857 11014 4869 11006
TIME...MOT...LOC 2036Z 286DEG 21KT 4860 10995

WARANAUSKAS

The radar

The Great Falls radar (KTFX), 130 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Toole

When
August 5, 1:40 PM MST
Where
Toole County, 5 mi SSW of Ethridge
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
48.503, -112.172

Hail measuring 1.00 inches (quarter sized) was reported 5 miles SSW of Ethridge, MT by KSEN radio.

Hail, Toole

When
August 5, 2:40 PM MST
Where
Toole County, 11 mi S of Devon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.311, -111.480

Hail measuring 1.00 inches (quarter sized) was reported 11 miles S of Devon, MT.

Hail, Hill

When
August 5, 3:02 PM MST
Where
Hill County, Havre
Measured
1 in hail
Reported by
NWS Employee
Coordinates
48.550, -109.680

Hail measuring 1.00 inches (quarter sized) was reported near Havre, MT by a former NWS employee.

Hail, Glacier

When
August 5, 3:25 PM MST
Where
Glacier County, 5 mi NNE of Cutbank
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.697, -112.278

Hail measuring 1.00 inches (quarter sized) was reported covering the ground 5 miles NNE of Cut Bank, MT.

Hail, Chouteau

When
August 5, 3:28 PM MST
Where
Chouteau County, 5 mi NNE of Loma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.997, -110.459

Hail measuring 1.00 inches (quarter sized) was reported 5 miles NNE of Loma, MT.

Hail, Toole

When
August 5, 3:35 PM MST
Where
Toole County, 6 mi N of Ethridge
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.657, -112.130

Hail measuring 1.75 inches (golf ball sized) was reported 6 miles N of Ethridge, MT.

Hail, Toole

When
August 5, 4:00 PM MST
Where
Toole County, 9 mi NNW of Shelby
Measured
1 in hail
Reported by
Public
Coordinates
48.620, -111.925

Hail measuring 1.00 inches (quarter sized) was reported 9 miles NNW of Shelby, MT. Crop damage was also reported.

Hail, Chouteau

When
August 5, 4:00 PM MST
Where
Chouteau County, 23 mi NW of Carter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.015, -111.301

Hail measuring 1.00 inches (quarter sized) was reported 11 miles ENE of The Knees, MT.

Thunderstorm Wind, Chouteau

When
August 5, 4:00 PM MST
Where
Chouteau County, 9 mi NW of Iliad
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.892, -109.917

Strong winds measuring 52KT (60MPH) were reported 9 miles NW of Iliad, MT. Several tree branches were taken down as a result.

Thunderstorm Wind, Toole

When
August 5, 4:30 PM MST
Where
Toole County, 5 mi NNE of Galata
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
48.537, -111.308

Strong winds measuring 59KT (68MPH) were reported 5 miles NNE of Galata, MT.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474867, 474868, 474869, 474870, 474871, 474872, 474873, 474874, 474875, 474876.